Effexor does it help with depression?

Discussion in 'Fibromyalgia Main Forum' started by Gretchen12, Apr 2, 2006.

  1. Gretchen12

    Gretchen12 New Member

    I have a prescription for Effexor, but I am afraid to take it because of all the bad side effects I have read about.
    But, my depression is getting worse from this disease and I am wondering if I should bite the bullet & try it.
    Please help!
    Gretchen
  2. lilaclover30

    lilaclover30 New Member

    I take it but I went SLOWLY on it. it was prescribed by Mayo Clinic for me. I take 100 mg. 2 times a day. I began with 1 and took it probably for 2 weeks before I began the other dose.

    I did have an increase in blood pressure but i was put on low dose Rx for that.

    Yes it works for me. I was in a mess before I took it and I do not want to go off of it - partly because it works and I am a little afraid of withdrawal.

    Good luck to you and send me a message as tki how you get along.

    Gentle Hugs

    Joan
  3. caroleye

    caroleye New Member

    I actually have tried all of the SSRI's, and had too many side affects, and not enough benefit. When I started Effexor, I first cut it into 4ths (lowest dose), melted it in water & bingo.........it was like I had turned a light on in my brain.

    Obviously it was a good one for me, but only temporarily, as it gave me so much energy, even with that pediatric dose that it started making me sick to my stomach, so I stopped.

    But I have stomach issues anyway, so can't take 99% of the drugs out there.

    It all depends on your chemistry. If that's what's missing, it'll work. Just trial 'n error.

    Good luck & LIGHT**************carole
  4. suzetal

    suzetal New Member

    But my doctor took me off and put me on cymbalta.

    I had no side affects from it.But that is just me......I have never had side affects from anydrug I have taken.

    Sue
  5. berrytired

    berrytired New Member

    I'm on it...but I find that I feel even more lathargic because it relaxes you so much I feel overly tired and I have dreams like no other. However, I don't suffer from depression so I think I'll go off of it and see how things go. I was put on for brain stimulation and he thought it might treat my reynauds.
  6. Angie812

    Angie812 New Member

    I was on Effexor XR for about a year at 75mg. Dr. put me on it for depression/anxiety and said it would help give me a boost of energy. I do think it helped some with the depression, but my vision got very blurry, interest in sex dropped to zero, gained weight and didn't get the energy boost. Oh yeah, I was having weird and intense dreams that were making me wake up totally exhausted.

    I've been off it for about 2wks. now and feel a lot better. I didn't have the withdrawal nightmares I've heard about I think because I was on such a low dose.

    I would suggest starting on a low dose, but remember that it can take a few weeks to notice any kind of mental difference. Have you discussed your fears about it with your dr.? Everyone is different and will react to it in very different ways. I've read several posts on here about it from people who have had much success on it. You can do a search on here for Effexor and read through the posts.

    Good luck and let us know how you're doing!

    Angie
  7. Tibbiecow

    Tibbiecow New Member

    Effexor is similar to the SSRI meds Zoloft and Prozac, but raises norepinephrine levels, too.
    Cymbalta is similar to Effexor in that it has an effect on serotonin and norepinephrine. I have not heard the frightening stories about withdrawal from Cymbalta.

    Also worth noting that a controlled study showed benefit to a high percentage of FMS patients who took Cymbalta.

    I would talk to my doctor (or call his nurse) and ask about Cymbalta, mentioning the FMS study and also your concerns about Effexor withdrawal. Cymbalta is likely to be one of the first drugs ever to be approved for treating fibro.

    Those effexor stories scare the $#!+ out of me. I personally would avoid it, unless I absolutely had no other choice.

    Tibbie
  8. starmom

    starmom New Member

    I have beenon most of the SSRI's that are out there at one time or another. Effexor was by far the worst for side effects and withdrawal. If there are any SSRI options you have not tried yet, you might want to try them before effexor.

    My son was also on it, and it was very scary. He has problems w/o this med. He became extremely violent on this med. Afraid of everything to the point of constant fight/flight feelings. His withdrawal was so bad we had to hospitalize him.

    Be aware and be careful before you make this decision.

    Susie
  9. kiyoka

    kiyoka New Member

    I have found Effexor has helped me way more then the other four i have tired. It does have some powerful side effect, but if you start off in small doseage..it's not as bad. Oh if you start taking it and you can't take it anymore, contact your doctor to tell you have to get off of Effexor. Dont' just stop take Effexor.
  10. tammy21

    tammy21 New Member

    Effexor XR which has helped me heaps for depression and with the FM mind you it took a while to get the right dose to work.the only side effect for me is dry mouth.
    As you know everyone reacts differently to drugs so any concerns talk with your doctor again.

    Take care
    Tammy